New Mexico, 2018

High Wind in New Mexico, March 24, 2018

March 24, 2018 · NWS ABQ · 1 event in 1 county or zone

An upper level wave moving quickly east across the southern Rockies generated a few rain and snow showers around the higher terrain of northern and central New Mexico as well as over parts of the eastern plains. Widespread breezy conditions across the region were locally enhanced by a few of these passing showers.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level wave moving quickly east across the southern Rockies generated a few rain and snow showers around the higher terrain of northern and central New Mexico as well as over parts of the eastern plains. Widespread breezy conditions across the region were locally enhanced by a few of these passing showers. Many areas saw brief wind gusts between 40 and 50 mph. The strongest winds occurred around Tucumcari where a brief gust up to 60 mph was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 24, 4:40 PM MST, 4 hours 14 minutes earlier.

Area forecast discussion, Mar 24, 4:40 PM MST, 4 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
540 PM MDT Sat Mar 24 2018

.AVIATION...
00Z TAF CYCLE

Modest moisture in the lower to mid levels of the atmosphere is
creeping into southern New Mexico, and will transition into the
southeastern and east central plains of the state through the evening
and early morning hours. While most locations will observe a
diminishing of winds after sunset, a few stray showers/thunderstorms
will be possible in the southeastern to east central parts of the
forecast area, leading to gusty outflow winds and very light rain.
Any showers/storms should exit by 25/0900UTC with a windier day
taking shape Sunday afternoon. Occasional gusts of 25 to 40 knot will
be common, especially along and east of the central mountain chain of
New Mexico Sunday afternoon.

52

&&

.PREV DISCUSSION...357 PM MDT Sat Mar 24 2018...
.SYNOPSIS...
A weak upper level disturbance will move across the south central
highlands and southeast plains this evening, and isolated showers and
a few thunderstorms will form in that area. Southwest flow will
predominate Sunday with above normal temperatures. Breezy southwest
winds and low humidity will produce critical fire weather conditions
for the Middle Rio Grande Valley and areas along and east of the
central mountains Sunday. A large storm system will move into
Arizona Sunday night and move eastward to west Texas by Thursday
morning. This storm will bring light to moderate rain and snow to
western and northern New Mexico Monday night and to all of northern
and central New Mexico Tuesday into Wednesday. A backdoor cold front
will cross New Mexico Tuesday, and a second backdoor cold front will
move into the eastern plains Thursday. Cooler than normal
temperatures are expected Tuesday through Thursday. A dry and milder
west flow aloft will set up Friday and Saturday, allowing
temperatures to return to near normal to slightly above normal.

&&

.DISCUSSION...
A compact H5 vortmax in northwest Mexico early this afternoon will
move rapidly northeastward across far southwest NM by 00Z and across
south central NM at 03Z. Scattered cumulus buildups have already
developed ahead of the approaching vortmax in south central NM early
this afternoon, and surface dewpoints currently in the 20s and 30s
across southern NM are projected to increase into the 40s this
evening. This increase in low level moisture will be accompanied by
increasing instability. The NAM shows CAPE values across south
central and southeastern NM increasing to between 200 to 500 J/kg
this evening. This forecast expands the area of isolated showers and
thunderstorms from the south central highlands eastward across the
southeast plains this evening. Inverted-V soundings for these areas
indicate that showers and thunderstorms will have the potential to
produce strong outflow winds and even an isolated dry downburst
greater than 50 knots. Non-convective south to southwest winds will
range from 10 to 20 knots this afternoon and evening with gusts to
near 30 knots. These winds will diminish this evening with loss of
daytime heating and mixing, and will fall below 10 knots after
midnight.

Drier southwest flow aloft will occur on Sunday. A deep lee surface
cyclone will form in eastern CO Sunday, increasing the surface
pressure gradient across central and eastern NM. This gradient and 25
to 35 knot winds aloft will produce southwest surface winds Sunday
afternoon and evening ranging from 20 to 30 knots with gusts up to 40
knots. Mild southwest flow aloft will result in high temperatures
near to slightly above normal west of the central mountains and 5 to
15 degrees above normal east of the central mountains due to the
downsloping component of the wind.

A large upper level trough in the northern Great Basin Sunday will
split into a northern trough over the central Rockies and a southern
trough over southern CA/southwest AZ Monday morning. A fairly strong
surface low will form in southeast CO Monday afternoon, while
southwest winds aloft will range from 20 to 30 knots. This
combination will produce breezy conditions across the eastern plains
Monday afternoon and early evening with gusts to near 30 knots. High
temperatures in the eastern plains will not be as warm as Sunday,
but will still be 3 to 8 degrees above normal. Increasing clouds and
lower H5 heights across western and central NM Monday will produce
slightly below normal temperatures in central NM and below normal
temperatures, by approximately 3 to 8 degrees, in western NM. An
increase in mid level moisture and surface instability Monday
afternoon across west central and northwest NM will bring a chance
for isolated thunderstorms.

As the large trough to the west moves eastward across southern and
central AZ Monday night and Tuesday, a moderately strong backdoor
cold front will move across into northeast NM Monday night and
across central and western NM Tuesday. Increasing moisture ahead of
the upper low will interact with the cold front producing light to
moderate precipitation across northern NM and generally light
precipitation across central NM. GFS and ECMWF in good agreement in
closing off the upper low over southeastern AZ Tuesday night and in
trending the track farther south along the southern border of NM on
Wednesday. This track would shift the precipitation shield farther
southward with lesser precipitation amounts across northern NM
during the day on Wednesday. That being stated, the northern
mountains will likely receive light to moderate snowfall totals by
Tuesday evening in the 3 to 7 inch range. Liquid equivalent storm
total precipitation now appears to be one tenth of an inch or less
across much or northern and central NM with amounts closer to one
quarter of an inch across the higher elevations of the north. Below
normal temperatures are expected across the entire area Tuesday and
Wednesday.

A backdoor cold front will move across the eastern plains Thursday,
and this reinforcing shot of colder air will keep temperatures below
normal east of the central mountains. High temperatures will rebound
to near normal west of the central mountains Thursday. Milder and
drier west flow aloft will bring fair weather and above normal
temperatures to the entire area Friday and Saturday. The current
forecast has high temperatures 5 to 10 degrees above normal for
Saturday, but models are hinting that even warmer weather will be
possible.

28

&&

.FIRE WEATHER...
Critical fire weather conditions continue through Monday, most
notably from the central mountain chain across the eastern plains.
The Middle Rio Grande Valley could see critical conditions on Sunday
when strong winds and drier air will be more widespread and moderate
to high Haines forecast, and the West Central/Southwest mountains
could see at least localized critical conditions Sunday. Decided
against including those west central/southwest zones at this time in
the Red Flag warning due to the forecast high temperatures being
closer to average for this time of year. Critical conditions will
likely persist Monday over much of eastern New Mexico, but the west
will start to cool off as an upper trough approaches from the Great
Basin.

Deeper mid to upper level moisture will pass over the southern third
to half of NM tonight. Short term models indicate increasing
instability along/south of Highway 60, where some showers and
isolated thunderstorms could erupt, with satellite imagery showing
increasing convective cloud development this afternoon. Some of the
convection could be dry, especially farther north toward Highway 60
with gusty variable winds. This moisture/instability passes fairly
quickly and is forecast to be exiting the region by early Sunday
morning.

A storm system drops into the Great Basin Monday, and models suggest
there could be a few showers along the Contdvd late Monday
afternoon. Forecast models are also trending a bit drier with the
storm system as it continues to drop south through AZ Monday
night/Tuesday and possibly south of NM by Tuesday night. A cold
front may impact the eastern plains during this time, and reduce
vent rates somewhat Tuesday and Wednesday. The upshot is there is
still considerable uncertainty if this system will pan out to
produce widespread wetting precipitation or not. There could also be
a weak disturbance in northwest flow that could clip NM Thursday.
Late next week could be dry and warmer with highs near normal, and
seasonably breezy to windy.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for the following
zones... NMZ103-104-107-108.

Red Flag Warning from noon to 8 PM MDT Sunday for the following
zones... NMZ103-104-106>108.

&&
Hazardous weather outlook, Mar 24, 3:06 AM MST, 17 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
406 AM MDT Sat Mar 24 2018

NMZ501>540-251200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
406 AM MDT Sat Mar 24 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect this afternoon until early evening
for the area along and east of the central mountain chain, where low
humidities combined with strong winds will create critical fire
weather conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The potential exists for critical fire weather conditions to return
to the area along and east of the central mountain chain Sunday and
Monday, and also in the middle Rio Grande Valley on Sunday.

Monday night through Tuesday night, a few inches of snow accumulation
will be possible in the northern mountains with locally around a half
foot in the Sangre de Cristos near the Colorado border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

In the hours before

Special weather statement, Mar 24, 5:33 PM MST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
633 PM MDT Sat Mar 24 2018

NMZ518>526-529>540-250900-
Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
633 PM MDT Sat Mar 24 2018

...SHOWERS AND THUNDERSTORMS COULD PRODUCE ABRUPT AND STRONG GUSTS
OF WIND THROUGH THE EVENING AND EARLY MORNING HOURS...

Modest low to mid level moisture in the atmosphere has crept into
southern New Mexico, and will be expanding northeastward through
the evening and early morning hours. This will lead to the
development of showers and thunderstorms which will be capable of
producing abrupt and strong localized wind gusts. Most of the
shower and thunderstorm activity will produce very little
measurable rainfall, but the sudden gusty outflow winds will be of
bigger concern, as some winds gusts may easily exceed 45 to 55
mph with little to no warning.

52

Event by event

1 high wind. Local standard time, as filed.

High Wind, Quay County

When
March 24, 8:54 PM MST to 8:56 PM MST
Where
Quay County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

The Tucumcari Municipal airport reported a brief wind gust up to 60 mph from a passing shower.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737314.